Pennsylvania, 2011

Flash Flooding in Pennsylvania, May 19, 2011

May 19, 2011 · NWS PHI · 4 events in 2 counties and zones

An upper air disturbance helped trigger thunderstorms during the afternoon of the 19th. The thunderstorms were training and not fast movers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance helped trigger thunderstorms during the afternoon of the 19th. The thunderstorms were training and not fast movers. Coupled with the recent run of wet weather helped cause flash flooding in eastern parts of the Poconos and Lehigh Valley. Doppler Radar storm total estimates were 2 to 4 inches where repeat (training) thunderstorms occurred. The event precipitation total in Martins Creek in Lower Mount Bethel Township in Northampton County was 3.24 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 19, 2:40 PM EST, 35 minutes earlier.

Area forecast discussion, May 19, 2:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT THU MAY 19 2011

.SYNOPSIS...
PERSISTENT LOW PRESSURE OVER THE EASTERN PORTION OF THE NATION
WILL REMAIN OVER THE REGION THROUGH FRIDAY BEFORE FINALLY MOVING
OFFSHORE FRIDAY NIGHT. HIGH PRESSURE WILL BUILD DOWN FROM THE
CANADIAN MARITIMES SATURDAY INTO SUNDAY. A WARM FRONT COULD BRING
SOME RAIN LATER SUNDAY.

&&

.NEAR TERM /THROUGH 6 AM FRIDAY/...
SAME SONG, DIFFERENT VERSE! AS PERSISTENT UPR LOW REMAINS OVER THE
NERN CONUS AND SEVERAL S/WVS ROTATE THROUGH IT, THERE WILL BE A
CONTINUED CHANCE FOR SHOWERS AND MAINLY AFTN/EVENING TSTMS THRU
THE PD. LATEST RADAR IMAGERY SHOWS STORMS OVER THE WRN PERIPHERY
OF OUR AREA WITH A FEW MORE OVER THE DELMARVA. SOME ISOLATED
STORMS HAVE BEGUN TO POP UP ELSEWHERE AS WELL. ADDITIONAL ACTIVITY
IS CERTAINLY POSSIBLE OVER THE NEXT FEW HOURS.

SEVERE THUNDERSTORM WATCH #307 REMAINS IN EFFECT UNTIL 20/00Z
MAINLY FOR NRN AND CNTRL NJ AND MOST OF ERN PA. THERE HAVE BEEN
BREAKS IN THE CLOUDS THRU THE AFTN, BUT MOST LOCATIONS HAVE BECOME
MORE CLOUDY IN THE LAST FEW HOURS. WITH THE UPR LOW, COLD TEMPS
REMAIN ALOFT AND LAPSE RATES ARE GOOD. THERE IS SOME DECENT
INSTABILITY, BUT THE INCREASE IN CLOUD COVER SHOULD KEEP FURTHER
INCREASES TO A MINIMUM.

GUID TEMPS LOOK REASONABLE AND WERE GENLY FOLLOWED.

&&

.SHORT TERM /6 AM FRIDAY THROUGH SUNDAY/...
ONE MORE DAY OF THIS BEFORE WE SEE SOME IMPROVEMENT. THE PESKY UPR
LOW WILL FINALLY BEGIN TO EXIT STAGE RIGHT ON FRIDAY, BUT NOT
BEFORE THE STAGE IS SET FOR ANOTHER DAY WITH SHOWERS AND GENLY
AFTN/EVENING TSTMS, EVEN THOUGH THE ODDS MAY BE A BIT LESS THAN
THE PREV FEW DAYS. THE TROF IS OFF THE CST BY SAT MORNING AND HGTS
RISE AS A RIDGE BUILDS IN. THIS SHOULD MAKE SATURDAY A DRY AND
WARM DAY. SOME PRECIP COULD ARRIVE FOR THE SECOND HALF OF SUNDAY
AS A WARM FRONT MOVES TWD THE AREA EXTENDING FROM LOW PRES OVER
THE NRN PLAINS. THERE ARE STILL SOME TIMING DIFFS WRT THIS FRONT
AND THE ONSET OF PRECIP. THE ECMWF KEEPS THINGS DRY THROUGH THE
DAY ON SUN WHILE THE GFS WOULD HAVE SOME POPS FOR THE SECOND HALF
OF THE DAY. FOR NOW WILL JUST GO WITH SOME SCHC POPS AND WAIT TO
SEE WHAT LATER MDL RUNS DO.

AGAIN, GUID TEMPS LOOKED GOOD OVERALL, WITH A FEW TWEAKS HERE AND
THERE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ON SUNDAY NIGHT, A MID AND UPPER LEVEL RIDGE IS FORECAST TO EXTEND
OVER THE COASTAL WATERS. THE FEATURE SHOULD DRIFT OUT OVER THE
WESTERN NORTH ATLANTIC DURING THE EARLY PART OF THE NEW WEEK. A MID
LEVEL TROUGH IS EXPECTED TO BECOME ESTABLISHED OVER THE MIDDLE PART
OF THE COUNTRY DURING THE MID WEEK PERIOD.

AT THE SURFACE, A WARM FRONT MAY LIFT THROUGH OUR REGION ON SUNDAY
NIGHT. AS A RESULT, WE HAVE INCLUDED LOW CHANCE OR SLIGHT CHANCE
POPS AT THAT TIME. HIGH PRESSURE IS EXPECTED FOR MONDAY, WITH DRY
WEATHER CONDITIONS ANTICIPATED. A FRONTAL BOUNDARY FROM THE
NORTHWEST IS FORECAST TO APPROACH ON TUESDAY BEFORE SETTLING INTO
OUR REGION FOR WEDNESDAY AND THURSDAY. WE WILL CARRY LOW CHANCE OR
SLIGHT CHANCE POPS FOR TUESDAY AND WEDNESDAY, MAINLY ACROSS OUR
NORTHERN COUNTIES. WE WILL EXPAND THE CHANCE POPS SOUTHWARD FOR
THURSDAY IN ASSOCIATION WITH THE FRONT.

WITH THE GENERAL SOUTH TO SOUTHWEST FLOW, ABOVE NORMAL TEMPERATURES
ARE EXPECTED FROM MONDAY THROUGH THURSDAY ALONG WITH AN INCREASE IN
HUMIDITY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REMAINDER THIS AFTERNOON... VFR CIGS. CLUSTERS OF HEAVY SHOWERS/
ISOLATED SVR TSTMS REMAINDER THIS AFTN WITH BRIEF IFR CONDS...E PA
AND W NJ. LEAST LIKELY TO RECEIVE A HEAVY SHOWER OR TSTM IS KACY.
HAULERS POSSIBLE WITH THE TORRENTS AND POSSIBLE SW GUST 35 KTS.
OTRW LIGHT WIND.

TONIGHT...VFR CONDITIONS SHOULD CONTINUE INTO TONIGHT AS A SLIGHTLY
DRIER SOUTHWESTERLY FLOW ALOFT TAKES OVER. SCATTERED SHOWERS/ISO
TSTMS WILL CONTINUE INTO EARLY TONIGHT BUT SHOULD DIMINISH NEAR OR
AFTER MIDNIGHT. CONFIDENCE ON CIGS/VSBY IS BELOW AVG BECAUSE PARTIAL
CLEARING WOULD RESULT IN IFR/LIFR DEVELOPING IN PATCHES OF
STRATUS/DENSE FOG...ESPECIALLY KACY AND KMIV.

FRIDAY...ANY EARLY DAY IFR CIGS SHOULD BECOME VFR CIGS BY FORENOON.
BRIEF IFR CONDS POSSIBLE IN SCT MAINLY AFTN SHOWERS AND OR A TSTM.
A LIGHT WSW WIND BECOMES NW BY DAY DAYS END.

OUTLOOK...
THIS WEEKEND...AFTER ANY PATCHY EARLY MORNING ST/FOG IFR CONDS IN
THE COUNTRYSIDE TAFS...SHOULD BE VFR CIGS MIDDAY SATURDAY.

SUNDAY...BELOW AVG CONFIDENCE. COULD HAVE SORT OF A BACKDOOR FRONT
WITH PATCHY MVFR CIGS ALONG IT...ESP NNJ AND NE PA. OTRW VFR.

MONDAY...PROBABLY VFR.

&&

.MARINE...
SCA FOR SEAS WITH SWELL DECAY NEAR 5 FT SLIPPING BELOW 5 FT FROM S
TO N DURING THE NIGHT.  TIMING BELOW 5 FT AT 44009 NEAR 02Z.  TIMING
ELSEWHERE BETWEEN 06Z AND 10Z FRIDAY.

NO MARINE HEADLINES ANTICIPATED FRIDAY OTRW THAN A POSSIBLY MWS IN
THE AFTN FOR AN ISOLATED TSTM. THOSE SHOWERS AND SCT TSTORMS
STRUGGLING TO REACH THE COAST TODAY SHOULD HAVE A BETTER CHANCE
TOMORROW.

NO HEADLINES EXPECTED THIS WEEKEND THRU MONDAY POSSIBLY TUESDAY.
&&

.TIDES/COASTAL FLOODING...
CFS WBIS FOR A MARGINAL POSSIBLE EXCEEDENCE OF TIDAL FS TONIGHT.
WITH THE SFC FLOW TURNING SOUTHERLY...THIS SHOULD RELEASE A BIT OF
THE BUILDUP OF SURGE ALONG THE COAST. IN-HOUSE TOOLS ARE FCSTG SURGE
DIMINISHING TO HALF THE MID THURSDAY AFTN VALUES FOR TONIGHTS HIGH
TIDE CYCLE.

THEREFORE...HALF OF THE PRIMARY TIDAL MONITORING SITES MAY EXCEED
THE MINOR TIDAL FS BY AROUND 0.1 FT TONIGHT AND THE OTHER HALF NOT.
CONFIDENCE IS BELOW AVG TO BE ASSURED OF EXCEEDENCE OVER A WIDE
AREA TONIGHT...THEREFORE CFS.  THIS MIGHT BE UPGRADED LATER BUT FOR
NOW...MY CONFIDENCE ON WIDESPREAD COVERAGE OF AN EXTENSIVE MINOR
EVENT /EXCEEDENCE BY UP TO 0.2 FT/ FOR TONIGHT IS LESS THAN 80
PERCENT.
&&

.HYDROLOGY...
RIVER FLOOD WARNINGS CONTINUE FOR THE PASSAIC BASIN. ADDITIONALLY,
SOME URBAN AND SMALL STREAM FLOODING AND EVEN SOME FLASH FLOODING
IS POSSIBLE WITH SLOW MOVING THUNDERSTORMS THROUGH THE EVENING
HOURS. HOWEVER, THE THREAT DOES NOT APPEAR TO BE WIDESPREAD ENOUGH
TO WARRANT A FLASH FLOOD WATCH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ450>455.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...AREAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ060.
NJ...NONE.
DE...AREAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ001-
     002.
MD...AREAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ008-
     012-015-020.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT FRIDAY
     FOR ANZ450>453.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT THIS
     EVENING FOR ANZ454-455.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...IOVINO
AVIATION...DRAG
MARINE...DRAG
HYDROLOGY...NIERENBERG
TIDES/COASTAL FLOODING...DRAG
Hazardous weather outlook, May 19, 2:51 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EDT THU MAY 19 2011

NJZ001-007>010-012-015-PAZ054-055-061-062-067>069-202000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
351 PM EDT THU MAY 19 2011

...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR
EVENING.

NJZ013-014-202000-
WESTERN MONMOUTH-EASTERN MONMOUTH-
351 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ060-202000-
BERKS-
351 PM EDT THU MAY 19 2011

...AREAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AREAL FLOOD ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR
EVENING.

DEZ003-004-MDZ019-NJZ016-020>026-202000-
INLAND SUSSEX-DELAWARE BEACHES-TALBOT-SALEM-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
351 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-MDZ008-012-015-020-202000-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-CAROLINE-
351 PM EDT THU MAY 19 2011

...AREAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AREAL FLOOD ADVISORY.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>019-027-PAZ070-071-202000-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-SOUTHEASTERN BURLINGTON-
DELAWARE-PHILADELPHIA-
351 PM EDT THU MAY 19 2011

...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR
EVENING.

ANZ450>453-202000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
351 PM EDT THU MAY 19 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ454-455-202000-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 PM EDT THU MAY 19 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 10 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-202000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
351 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 19, 2:26 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             FOGELSVILLE             40.58N  75.63W
05/19/2011  M0.25 INCH       LEHIGH             PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1100140

VJM
Special weather statement, May 19, 2:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 PM EDT THU MAY 19 2011

PAZ055-060-192030-
BERKS PA-MONROE PA-
327 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND MONROE COUNTIES...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF READING...MOVING NORTH AT 25
MPH. THE THUNDERSTORM WILL BE NEAR TOPTON AND LYONS AROUND 345 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL PRODUCE SMALL HAIL.

LAT...LON 4088 7552 4064 7582 4044 7553 4028 7567
      4029 7581 4065 7585 4064 7582 4089 7553
      4090 7554 4090 7552

HEAVENER
Special weather statement, May 19, 2:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT THU MAY 19 2011

DEZ001-002-MDZ008-012-015-019-020-192030-
CAROLINE MD-CECIL MD-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNE'S MD-
TALBOT MD-
339 PM EDT THU MAY 19 2011

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...KENT...NEW
CASTLE...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER THE CHESAPEAKE BAY MOVING
NORTHEAST AROUND 15 MPH. THE THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AND AFFECT THE EASTERN SHORE...MOSTLY NORTH OF TILGHMAN
ISLAND...THROUGH 430 PM.

VERY HEAVY RAINS WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL PRODUCE SMALL HAIL.

LAT...LON 3876 7631 3866 7634 3867 7635 3877 7640
      3887 7625 3882 7621 3883 7620 3894 7624
      3886 7635 3903 7633 3900 7627 3898 7621
      3916 7628 3932 7619 3962 7577 3865 7571
      3869 7590 3857 7605

PO
Local storm report, May 19, 2:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
348 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     WATER SPOUT      CHESTERTOWN             39.22N  76.07W
05/19/2011                   KENT               MD   PUBLIC

            WATERSPOUT REPORTED NEAR THE KENT SCHOOL

&&

EVENT NUMBER PHI1100141

VJM
Local storm report, May 19, 2:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             1 N PHILADELPHIA        39.97N  75.16W
05/19/2011  M0.25 INCH       PHILADELPHIA       PA   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED AT BROAD STREET.

&&

EVENT NUMBER PHI1100142

VJM
Special weather statement, May 19, 3:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 PM EDT THU MAY 19 2011

NJZ017>019-027-192100-
CAMDEN NJ-GLOUCESTER NJ-NORTHWESTERN BURLINGTON NJ-
SOUTHEASTERN BURLINGTON NJ-
402 PM EDT THU MAY 19 2011

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BURLINGTON...CAMDEN
AND GLOUCESTER COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS CAMDEN AND GLOUCESTER COUNTIES
MOVING NORTH AT AROUND 15 MPH. THE THUNDERSTORM WILL AFFECT
CAMDEN...GLOUCESTER AND BURLINGTON COUNTIES THROUGH 500 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL ALSO PRODUCE SMALL HAIL.

LAT...LON 3960 7505 3983 7538 3985 7535 3985 7525
      3989 7514 3995 7514 3998 7511 3997 7509
      4006 7495 4007 7488 4012 7483 4012 7480
      3982 7465

PO

The radar

The Philadelphia radar (KDIX), 116 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
May 19, 3:15 PM EST to 7:15 PM EST
Where
Northampton County, 1.31 mi SSE of Flicksville to 1.29 mi SSE of Flicksville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.832, -75.142

Creek flash flooding caused the washout of a bridge on North Delaware Drive (Pennsylvania State Route 611) in Lower Mount Bethel Township.

Flash Flood, Northampton

When
May 19, 4:00 PM EST to 6:45 PM EST
Where
Northampton County, 0.93 mi NE of Bushkill Center to 0.79 mi NE of Bushkill Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.809, -75.286

Flash flooding forced the closure of Pennsylvania State Route 115 in Plainfield Township near Church Road. No homes in the area were flooded and the roadway was reopened by 8 p.m. EDT that evening.

Flash Flood, Northampton

When
May 19, 4:15 PM EST to 8:15 PM EST
Where
Northampton County, 0.87 mi NW of Flicksville to 0.9 mi NW of Flicksville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.860, -75.160

Flash flooding washed out the bridge at the intersection of Cedar and Richmond Roads in Washington Township.

Flash Flood, Monroe

When
May 19, 4:20 PM EST to 8:30 PM EST
Where
Monroe County, 1.43 mi NNE of Marshalls Creek to 1.04 mi WNW of Stroudsburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.047, -75.115

Thunderstorms with heavy rain caused poor drainage and creek flash flooding in southeastern Monroe County in Hamilton, Middle Smithfield and Stroud Townships. In Hamilton Township, flooding occurred along the intersection of U.S. Routes 209 and Pennsylvania State Route 33. In Middle Smithfield Township, flooding occurred near Werry's Pub near Marshalls Creek on U.S. Route 209. In Stroud Township, high water occurred on Pennsylvania State Routes 611 and 33 and U.S. Route 209.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311189, 311190, 311191, 311194.